Prostate drugs cause sexual side effects in men |

0

OF THE NORTH AMERICAN UNION, 300 W 57th STREET, 15th FLOOR, NEW YORK, NY 10019

CUSTOMER SERVICE: (800) 708-7311 EXT. 236

TO YOUR GOOD HEALTH #12345_20221005

FOR RELEASE WEEK OF OCT. 3, 2022 (COL. 3)

BY LINE: By Keith Roach, MD

TITLE: Prostate drugs cause sexual side effects in men

DEAR DR. ROACH: I took tamsulosin and finasteride for prostate issues – nothing major, just the usual middle of the night cravings and frequent urination.

Could these medications help my new concerns about erectile dysfunction (ED), changes in ejaculation, and/or my occasional kidney stone attacks? My urologist suggested Viagra for emergencies, but will it solve the ejaculation problem? –KH

ANSWER: Finasteride is well known for its sexual side effects. Up to 20% of men will suffer from erectile dysfunction, while a further 5% will see changes in ejaculation, including a decrease in volume. Decreased interest in sexual activity is another not uncommon side effect. Sildenafil (Viagra) is effective for erectile dysfunction in most men, but it does not directly affect libido or changes in ejaculatory function. I don’t know of any effect of tamsulosin or finasteride on kidney stones.

DEAR DR. ROACH: I’m a fairly healthy 77-year-old male. I exercise and I can still walk and play golf. Although I had occasionally had skipped heartbeats over the past few years, and even when I was put on a monitor, nothing serious had come to light for further investigation. In recent years I have experienced several skipped beats, sometimes lasting a day or two, leaving me feeling tired. The electrocardiogram showed that everything was normal. Should I be worried? — WH

ANSWER: Skipped beats with symptoms like shortness of breath or fatigue warrant further investigation. A standard ECG at your doctor’s office is a good place to start, but arrhythmias usually come and go. Thus, it is rare to catch the problem on an electrocardiogram in the office.

Your doctor will likely recommend an ECG monitor that can work for about two days, called a Holter monitor. You may develop symptoms while wearing a monitor, in which case the doctor can tell if there is an arrhythmia responsible for your symptoms.

This is concerning enough that you should definitely take the next step with your doctor, even if sometimes the heartbeat turns out to be very good. We all have abnormal beats from time to time, but feeling tired is not common due to the occasional premature beat.

DEAR DR. ROACH: My husband had a stroke in October 2020, and although he was able to resume most functions, his left side remained without any feeling or sensation. He has cut his finger several times and is unaware of it. The neurologist said it’s unlikely to come back now.

We ask, however, if there are any cures or treatments for the intense burning sensation he frequently feels in his left hand. –CP

ANSWER: Among the most important functions of nerves in the body is the function of sending information from the brain to the muscles and returning information about what we are touching. A stroke in certain parts of the brain can affect the sensation of touch, causing numbness and pain.

The brain has the ability to recover from some injuries, but recovery becomes less likely after a year. So his neurologist is probably right. However, there are still treatments for pain. Most commonly, Gabapentin is used, but it often has to be prescribed at a high dose that takes weeks or months to get used to. Other options include pregabalin and amitriptyline, while non-drug options include sensory rehabilitation therapy and massage.

* * *

Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All rights reserved

Share.

Comments are closed.